A type of drug reaction called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) most frequently happens when a patient is taking antibiotics and/or anti-epileptic (anti-seizure) medications. Several other drugs have also been implicated in DRESS. Until now, the reason why this type of reaction occurs was completely unknown.
A recent article in the journal Science Translational Medicine says Scientists have found
that DRESS (also known as Drug-Induced
Hypersensitivity Syndrome (DIHS) is actually the result of an immune
response to a reactivated virus, most often a herpes virus. In DRESS,
the body's immune cells (fighter T cells) go into overdrive to fight the
reactivated virus, causing the elevated number of eosinophils found in
routine blood work.
The disorder can look like autoimmune
disease, but the T cells aren't actually attacking self, they are
actually attacking the virus.
Symptoms of DRESS include:
Organ inflammation including liver, kidney, lungs and heart
About one in 8000 persons taking these medicines get DRESS. DRESS is fatal in about 10% of the population that gets it.
How does this work?
is a virus. When a patient gets a herpes virus (there are many possible
variants) the body is able to fight it off, but instead of killing the
virus, it goes dormant. These viruses can reappear later in extremely
mild to extremely severe situations.
Chicken pox is a common
virus that works in this manner. You get sick, body fights off the
virus, virus goes dormant hiding in cells, virus reappears when immune
system is low and we call it another name: Shingles.
case, the medications actually cause a reactivation of the virus living
dormant in our cells. This results in the body's immune response and the
attack on organs errrr... the virus.
What is eosinophilia?
is an uncommon problem, but if you look at the side effects of many
drugs taken by Migraineurs and chronic pain patients as preventatives
and pain treatments, you'll notice that eosinophilia is often listed.
are cells that are present in extremely low numbers in the blood
system. When a white cell manual differential is performed (a special
blood test that looks at and counts each individual type of white blood
cell), you can expect numbers to range from 1 - 4%. Eosinophils' job is
to aid in the destruction of phagotocytized cells. An increased number
of eosinophils is called Eosinophilia and it is a very uncommon
condition. Eosinophilia most often occurs in severe allergic reactions
and parasitic infections. A type of leukemia can also present itself
with increased eosinophils, as can some autoimmune disorders. Taking the
supplement L-Tryptophan can also cause eosinophilia as a part of the disorder Eosinohilia-Myalgia Syndrome (EMS).
that occurs for a very short period of time is not likely to cause
serious damage, however long lasting eosinophilia is dangerous because
the eosinophils accumulate in tissue and vital organs.
Treatment for DRESS
for eosinophilia consists of corticosteroids, but in DRESS is
controversial The treatment for DRESS is much less defined. It is
suggested that anti-herpes drugs may be beneficial, but this is all very
new, and as of yet no research has been done to either prove or
disprove this assumption. Certainly lowering or ceasing the drugs
causing DRESS is warranted, but often leaves the patient needing other
medications for their pre-existing medical conditions.
two years ago, while undergoing therapies that included multiple drugs
that can cause DRESS, I suddenly acquired eosinophilia. I was asked
about an allergic reaction (none) and whether I took L-Tryptophan (no)
and immediately tested for parasites (so much fun). Everything came up
negative. An additional test was done to confirm the eosinophilia (still
elevated) and I was referred to a Hematologist (blood doctor) for
evaluation for Eosinophilic Leukemia and another confirmation of eosinophilia (yes it was still there).
genetic blood test (one single test) that I had cost me in excess of
$5,000.00 and showed I did not have the marker for cancer. I stopped or
lowered the medicines that I (not my doctors) found could cause
eosinophilia. In the meantime I had another appt with another doctor who
diagnosed me with Trigeminal Neuralgia (Tic Doloreaux or TN) which he
suspected could be related to a hidden case of shingles (not an
infrequent occurrence), and I was prescribed anti-herpetic medicines to
try. At the same time a deficiency of vitamin B12 was discovered and I
began supplementation. My TN disappeared as did my eosinophilia, and my
intractable Migraines nearly disappeared. I had not felt so good in many
years, but it was short-lived. My hematologist dismissed me and my
neurologist thought my success was all because of the B12
supplementation, so I quit the anti-herpetic.
this reaction now, I can't help but wonder if my strange case of
eosinophilia may have been more than any of us thought. Then again,
maybe it was just a fluke. Since that time I have taken great care to be
sure that I take the bare minimum of any meds that could cause a
recurrence of my eosinophilia. I can't get away from one of them, but
the others I have stopped entirely - with my doctor's help, if not their
I will be taking this information to my doctor on my
next visit, and we'll see if perhaps another trial of anti-herpetic
medicines might be in store...
The Making of a Self Care Manifesto Part 2
1 hour ago